Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO

March 7, 2000Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 7, 2000, 10:25 AM MST for Logan County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 10:25 AM MST (17:25 UTC)
Expired
Mar 7, 2000, 11:00 AM MST
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, CO

What was reported inside it

TimeReportWhereRemark
Mar 7, 10:53 AM MSTHail 0.75Padroni, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 9:45 AM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 071727
SVRDEN
COC075-071800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 AM MST

* AT 1025 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MERINO...OR ABOUT 15 MILES   
SOUTHWEST OF STERLING...MOVING NORTH AT 45 TO 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WILLARD...WESTPLAINS...PEETZ...PAWNEE PASS...PADRONI...NORTH STERLING
RESERVOIR...MERINO AND LOGAN CORNERS.

VERY LARGE HAIL IS POSSIB|LE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4053 10356 4052 10345 4043 10343 4044 10338
          4099 10296 4099 10354

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:15 AM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 3:15 AM MST, 7 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 AM MST TUE MAR 7 2000

SHORT TERM DISCUSSION:  LOOKS LIKE A BEAUTIFUL SPRING DAY...IN OTHER
WORDS LOTS OF WEATHER.  THE MODELS SEEM TO HAVE THE RIGHT IDEA IN
GENERAL BUT ARE WAY OFF ON THE NORTHWARD RUSH OF MOISTURE.  LOCAL
SFM MODEL IS BEST...WITH 20-25 KT S WINDS TURNING TO SE BY MIDDAY.
THIS MAY ACTUALLY BE STARTING NOW...AND THE SPEEDS ARE PROBABLY
UNDERDONE.  SFM MODEL PRODUCES TURNING TO ELY WINDS N OF DENVER...
WE MAY HAVE A NICE CYCLONE OR THE FLOW MAY BECOME TOO SELY AND TOO
STRONG.  WINDS WILL KEEP TEMPERATURES WARM...BIG BUST FOR NGM MOS
TODAY.  EARLY MORNING CONVECTION HAS BEEN ON THE EDGE OF THE
MOISTURE WHICH IS ADVECTING NORTH NOW.  THIS BOUNDARY WILL PROBABLY
ROTATE WESTWARD ACROSS NERN CO DURING THE DAY...WHILE PERHAPS
SLIDING EAST ACROSS SERN CO.  PLUME OF MOISTURE AHEAD OF THIS IN
SELY FLOW SHOULD BE THE CONVECTIVE FOCUS...I.E. WRN KS INTO NERN CO.
MODEL SOUNDINGS MODIFIED FOR 55-60 DEGREE TEMPS AND 40-50 DEW POINTS
AT 00Z GIVE CAPES OF 1000-2000 J/KG AND LIS OF -4 TO -8.  THERE
SHOULD BE ENOUGH SHEAR AND TURNING...ESPECIALLY IN NERN CO...TO
SUPPORT SOME SEVERE HAIL THOUGH MARGINALLY SEVERE WIND GUSTS ARE
PROBABLY THE GREATEST THREAT.  THE DRIER DENVER AREA SHOULD BE LESS
ACTIVE...BUT STILL PLENTY UNSTABLE.      GIMMESTAD

LONG TERM DISCUSSION: QUITE AN ACTIVE WEATHER PATTERN SHAPING UP FOR
NEXT 30 HOURS OR SO WITH PASSAGE OF DESERT SW LOW BY LATER TNT. UPR
LVL LOW ACROSS NRN MEXICO AND NOW APPEARS BE LIFTING OUT TO THE
NORTHEAST PER MODEL CONSENSUS AS UPR LEVEL JET BOTTOMS OUT AND
HEADING OUR WAY. MODELS ARE GENERALLY SIMILAR IN LIFTING LOW OUT
INTO THE CENTRAL PLAINS ACROSS NEBRASKA BY WED AFTN. VARIOUS DETAILS
ARE DIFFERENT IN MODELS BUT MAIN WORD THEY ALL SPELL IS WIND!
RAPIDLY INCREASING SFC GRADIENT THIS EVENING WITH PROGGED GJT-DEN
GRADIENT REACHING CLOSE TO 20MB. WITH STEEP LAPSE RATES THRU TNT IT
WON'T TAKE MUCH TO CARRY STRONGER WINDS AT 700MB DOWN TO THE
SURFACE. MAIN WIND EVENT WOULD BE AFT 06Z...BUT WITH CONVECTIVE
ACTIVITY EXPECTED THIS EVENING AND STILL STRONG S-SW WNDS...THESE HI
WINDS WOULD BE ALSO PRESENT BEFORE UPPER LOW PASSAGE. ALL MODELS
ALSO SHOWING WINDS AT 700MB IN THE 50-60KT RANGE AS LOW LIFTS INTO
THE PLAINS...THEN FAIRLY DECENT DOWNWARD FORCING SHOWN ON DIV-Q
LAYERED FIELDS THRU WED AM.  WITH ALL SAID WILL ISSUE A HIGH WND
WATCH FOR MUCH OF NERN PLAINS/FOOTHILLS OF NERN CO FOR TNT/WED AM.
WILL NOT GET FANCY WITH TIMING AT THIS POINT...BUT STRONGEST WINDS
WILL BE OVR FOOTHILLS AREAS TNT AND OVER FAR NERN PLAINS TOWARDS WED
MORNING THRU EARLY AFTN. THERE IS ALSO THE POTENTIAL FOR SOME
SNOWFALL ACCUM OVER THE PLAINS ON WED. INITIALLY TNT...TOO WARM FOR
SNOW...BUT SHOULD BE ENUF COLD AIR MOVING IN OVR NERN CO FOR SOME
LIGHT ACCUM. CLOSER TO THE FOOTHILLS...THE STRONG DOWNSLOPE WINDS
WILL KEEP POPS RATHER LOW.

A BATCH OF SNOW FOR THE MTNS ALSO ON TAP THRU TNT WITH INCREASING NW
FLOW...AMPLE MSTR...AND STEEP LAPSE RATES THIS EVENING. THESE STRONG
PARAMETERS TAPER OFF SOME LATER IN THE NIGHT WITH POTENTIAL FOR SOME
BRIEF HEAVY SNOWFALL THIS EVENING WITH CONVECTION. SNOW MODEL
YIELDING SNOW ADVISORY AMOUNTS BUT WILL HOLD OFF SO DAY SHIFT CAN
GET A LOOK SINCE STILL 2ND PRD.

QUICK LOOK AT MRF SHOWING EXTENDED PRD LOOKING_ MORE ZONALLY WITH
MAINLY OFF AND ON AGAIN THREAT OF SNOW IN THE MTNS...BUT MAINLY DRY
OVER LOWER ELEVATIONS. ENTREKIN

.DEN...HIGH WIND WATCH TNT/WED AM ZNS..35>40..42>45..48>50.

In the hours before

Special weather statement, Mar 7, 8:15 AM MST, 2 hours 10 minutes before
COZ041-045-046-071700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
815 AM MST TUE MAR 7 2000

...STRONG THUNDERSTORMS MOVING INTO ELBERT AND EASTERN ARAPAHOE
   AND ADAMS COUNTIES...

AT 805 AM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING ACROSS ELBERT COUNTY.  THE STORMS
WILL CONTINUE NORTH ALONG A DRY LINE INTO EASTERN ARAPAHOE AND
EASTERN ADAMS COUNTIES AT SPEEDS OF 35 TO 40 MPH.

ALL PEOPLE IN THE TOWNS OF ELBERT...KIOWA...DEER TRAIL...AGATE AND
BYERS SHOULD BE ALERT FOR DANGEROUS CLOUD TO GROUND LIGHTNING...
BRIEF RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH FROM THESE
STORMS UNTIL 1000 AM MST THIS MORNING.

TO REPORT SEVERE WEATHER CALL 1-800-287-2498.

GARD...WFO BOULDER
Special weather statement, Mar 7, 9:45 AM MST, 40 minutes before
COZ041-045-046-071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
945 AM MST TUE MAR 7 2000

...STRONG THUNDERSTORMS CONTINUE OVER PALMER DIVIDE AND EAST OF METRO
   DENVER...

AT 935 AM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TO THE NORTH AT SPEEDS OF 40 TO 45 MPH
ACROSS WESTERN ELBERT AND EASTERN LINCOLN COUNTIES.  THE STORMS WILL
CONTINUE NORTH ALONG A DRY LINE INTO EASTERN ARAPAHOE AND EASTERN
ADAMS...MORGAN AND SOUTHEASTERN WELD COUNTIES.

ALL PEOPLE IN THE TOWNS OF ELBERT...KIOWA...DEER TRAIL...AGATE...
BYERS...HOYT...MATHESON...LIMON...WIGGINS...FORT MORGAN AND BRUSH
SHOULD BE ALERT FOR DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF
RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH FROM THESE STORMS UNTIL
NOON MST.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART
OF NORTHEASTERN AND EAST CENTRAL COLORADO UNTIL 300 PM MST THIS
AFTERNOON.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN DENVER
CALL 1-800-287-2498.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:51 AM MSTSevere Thunderstorm WarningBOULincoln39 min
Mar 7, 3:28 AM MSTSevere Thunderstorm WarningBOULincoln47 min
Mar 7, 9:49 AM MSTSevere Thunderstorm WarningBOULincoln31 min
Mar 7, 12:48 PM MSTSevere Thunderstorm WarningBOUElbert, Lincoln27 min
Mar 7, 3:43 PM MSTSevere Thunderstorm WarningBOUPhillips32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.